High Wind, Barber
- When
- January 18, 9:56 PM CST
- Where
- Barber forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Observed at the Medicine Lodge airport.
Strong north winds developed behind a cold front.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Strong north winds developed behind a cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 18, 7:51 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 751 PM CST Fri Jan 18 2019 .UPDATE... Issued at 723 PM CST Fri Jan 18 2019 Have added a number of counties to the winter weather advisory where combination of snow and wind may create hazardous driving impacts in reduced visibility and snow covered roads. HRRR is likely. used the nam signal for an inch an a half of snow, although it is likely overdone, to approximate areas of additional negative travel impacts through mid evening. && .SHORT TERM...(This evening through Saturday) Issued at 134 PM CST Fri Jan 18 2019 The 12Z meso models were throwing a wrench in the ongoing meteorological thinking over the last few days. These models were showing as much as 6-7" of snow across far SW Kansas. A look in to some meso model forecast meteorological fields reveals a convective element is possible this afternoon and evening to the precipitation. There is some 0-5 km MUCAPE present along with negative values of EPV. This would indicate that either CSI and or CI snow bands could be possible this evening. Indeed, SPS mesoanalysis shows some of these parameters lighting up this afternoon across eastern Colorado. Do think that some of the models like the 3 km NAM have unrealistic thermo fields and are transitioning the rain to snow too quickly... and therefore the snow amounts are probably too high. Putting this all together suggests that the highest snow accumulations (assuming it sticks) would be across far SW Kansas from Liberal to Elkhart. Therefore, have an inch in this area and less than an inch sporadically for everywhere else. Given the relatively warm ground, the wet snow characteristics, and the fact that the convective snow element only exists for just a few hours... still think this event is not worthy of an winter weather advisory. Otherwise, this precipitation will exit SW Kansas late tonight and a clearing and drying trend will prevail for the rest of the short term period. Winds will howl from the north this evening too. .LONG TERM...(Saturday night through Friday) Issued at 134 PM CST Fri Jan 18 2019 High pressure will quickly build over the Central Plains Saturday. Wind chill values around 0F are likely in the morning. Highs will range from the 20s and 30s east to 40s to a few 50s west. Winds will weaken through the day as high pressure settles in. The cold weather will not last long. WAA resumes with downslope flow ahead of the next synoptic trof Sunday and Monday. Monday looks particularly warm with highs in the 60s across far SW Kansas. The EC shows another fropa Tuesday, however, moisture looks scant with the second synoptic wave. This is typical with a Canadian airmass settling in across the greater region. Cool temperatures will prevail. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 557 PM CST Fri Jan 18 2019 Current radar imagery is old as the radar is down and under maintenance at the moment, and perhaps will remain so through the remainder of this snow event across southwest Kansas. However, satellite and metar data have utility in identifying area of light to moderate snow west of DDC through GCK and LBL. Prevailing 1-1 1/2sm occasionally lower to 1/4 - 1/2sm in BLSN. Event should be over by 6 UTC with continued north winds at 15 gusting to near 25 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 19 31 22 50 / 90 0 0 0 GCK 19 35 22 49 / 90 0 0 0 EHA 25 46 28 59 / 100 0 0 0 LBL 22 39 24 54 / 100 0 0 0 HYS 15 24 16 43 / 60 0 0 0 P28 20 30 19 47 / 80 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight CST /11 PM MST/ tonight for KSZ061>064-074>078-084>088. && UPDATE...Russell SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous Weather Outlook National Weather Service Dodge City KS 353 AM CST Fri Jan 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-191000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 353 AM CST Fri Jan 18 2019 /253 AM MST Fri Jan 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Areas of dense fog possible east of a Dighton to Coldwater line through 10 am. Gusty north winds at 25 to 35 mph can be expected behind a strong cold front that will cross western Kansas this afternoon. Light snow is also expected late this afternoon and early tonight. Total snow accumulations of around one half inch or less possible. Day 1 Hazards ------------- * Excessive cold: Limited risk * Non-thunderstorm wind: Elevated risk * Snow: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Gust winds of 15 to 25 mph will be possible early Saturday. Wind Chills as low as +5 to -5 degrees will be possible early Saturday morning. Days 2-7 Hazards ---------------- * Saturday - Excessive cold: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday No hazards. * Monday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Tuesday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Wednesday No hazards. * Thursday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
846 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0846 PM SNOW 2 NNW CIMARRON 37.83N 100.36W
01/18/2019 E0.5 INCH GRAY KS PUBLIC
SOCIAL MEDIA REPORT.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
849 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM SNOW 8 NNE INGALLS 37.95N 100.42W
01/18/2019 E0.5 INCH GRAY KS PUBLIC
SOCIAL MEDIA POST.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
852 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM SNOW LIBERAL 37.05N 100.93W
01/18/2019 E1.0 INCH SEWARD KS LAW ENFORCEMENT
STILL SNOWING.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
855 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0854 PM SNOW SUBLETTE 37.48N 100.85W
01/18/2019 E1.0 INCH HASKELL KS LAW ENFORCEMENT
SNOW ENDED.
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM SNOW MONTEZUMA 37.60N 100.44W
01/18/2019 E0.5 INCH GRAY KS PUBLIC
&&
MRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
949 PM CST FRI JAN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM SNOW ELKHART 37.01N 101.89W
01/18/2019 M0.8 INCH MORTON KS PUBLIC
&&
MRThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
Observed at the Medicine Lodge airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808590.